Animal sedative, xylazine, mixed with fentanyl linked to Minnesota deaths
Published 10:30 am Wednesday, November 23, 2022
By Michelle Wiley, Minnesota Public Radio News
Some Minnesota health officials say they are seeing deaths connected to a drug sometimes used to prolong the high of fentanyl and other opioids, and it may be interfering with a common overdose-reversal treatment.
The drug xylazine is FDA-approved for use in animals, like horses and cattle, as a sedative and pain reliever. It’s also been found mixed with opioids like fentanyl to extend their effects.
Now, federal officials are warning health care professionals that xylazine may not respond to overdose-reversal drugs, like naloxone, also known as Narcan.
Email newsletter signup
“Opioids — like fentanyl, heroin, oxy — they all bind to the μ [mu] receptor that is the opioid-binding receptor in the brain. That is the one that decreases that breathing, that respiratory drive,” said Dr. Heather Bell, who specializes in addiction and family medicine at CentraCare in St. Cloud. “When someone overdoses and stops breathing, it is because that opioid is bound to that receptor.”
Naloxone works by blocking that receptor, taking away the effect of the opioid. Bell says that’s why some people immediately wake up after being dosed. But that might not be the case if xylazine is in their system, since it doesn’t operate in the same part of the brain.
“Naloxone is specific to that μ opioid receptor [but] xylazine binds to completely different receptors in the brain,” Bell said.
Meaning that someone could be dosed with naloxone multiple times and still not wake up if xylazine is in their system. There are no reversal agents for xylazine approved for human use, so health care officials have to use other methods to help patients breathe.
“Whether that means intubating a person, helping them with respiratory supports, bag-masking them then with rescue breathing, and stuff like that, until that xylazine wears off,” she said. “All the while you want to keep in the back of your mind that if they have fentanyl on board, and you gave them naloxone, you probably need to keep giving them naloxone as well.”
Xylazine use has been previously reported in several other states including Pennsylvania and Massachusetts. VICE News recently reported the drug has spread to 39 states.
The Hennepin County Medical Examiner’s office — which also covers Dakota and Scott counties — saw 11 deaths in 2021 where xylazine was involved. Chief Medical Examiner Dr. Andrew Baker said none of these fatalities were due to xylazine alone, it was always combined with other drugs — most often fentanyl.
Baker said his office has already seen 11 deaths in the first half of this year, from January through June.
“If we extrapolate from [these] numbers, we’re on track to see perhaps twice as many deaths involving xylazine as we did last year,” he said.
Part of the difficulty for physicians is that it can also be hard to tell if xylazine is in someone’s system. Patients may not know if the drug they’re using has xylazine in it, and routine toxicology screens do not test for the drug, according to the FDA. Instead, providers have to watch for signs and symptoms of exposure, which in some cases include severe, necrotic skin ulcers.
Bell said she hopes more people knowing about xylazine will encourage people to call emergency services sooner, “because these patients really do need that paramedic hospital-level support.”
Minnesota’s Good Samaritan overdose medical assistance statute provides some protection for people who call 911 during a medical emergency, stating that “[a] person acting in good faith who seeks medical assistance for another person who is experiencing a drug-related overdose may not be charged or prosecuted for the possession, sharing, or use of a controlled substance … or drug-related paraphernalia.”
And in cases like these, Baker says time is of the essence.
“If somebody appears to be overdosing in front of you, for any reason, if they stop breathing, the window of time you have to save their life is going to be measured in minutes,” he said. “You can’t just assume that somebody is using pure fentanyl and you’re going to be able to easily reverse that with Narcan. That’s not always the case when the fentanyl is mixed with something else.”